In a recent study from Brigham and Women’s Hospital, researchers find that a new drug for type 2 diabetes, known as SGLT2 inhibitors, may increase the risk of rare but serious complication called diabetic ketoacidosis.
Patients are twice as likely to experience diabetic ketoacidosis if taking an SGLT2 inhibitor rather than another class of diabetes drugs.
Diabetic ketoacidosis is a serious condition associated with illness or very high blood glucose levels. Patients may have abdominal pain, vomiting, dehydration and rapid breathing.
It is a sign of insufficient insulin. Most cases of ketoacidosis occur in people with type 1 diabetes, it rarely occurs in people with type 2 diabetes. If untreated, the disease can be fatal.
The new drug SGLT2 inhibitors were first brought to market in April of 2013. Based on clinical trials data, it appeared to be quite safe.
Currently, SGLT2 inhibitors is increasingly being prescribed for the treatment of type 2 diabetes.
However, case reports of diabetic ketoacidosis among people with type 2 diabetes taking SGLT2 inhibitors prompted the FDA to issue a warning in 2015 about the class of drugs.
In the study, the team examined 40,000 patients taking SGLT2 inhibitors. They compared their outcomes to those of patients taking another type of drug, DPP4 inhibitor.
After 180 days, 55 patients taking an SGLT2 inhibitor had experienced diabetic ketoacidosis, while 26 patients taking the other class of drug had experienced this side effect.
The researchers suggest that even though diabetic ketoacidosis is uncommon, physicians need to be vigilant for signs and symptoms among type 2 diabetes patients.
Corresponding author is Michael Fralick.
The study is published in the New England Journal of Medicine.
Source: Brigham and Women’s Hospital
Copyright © 2018 Knowridge Science Report. All rights reserved.